FREE SHIPPING ON ALL DOMESTIC US ORDERS OF $150 OR MORE!

Accutane (isotretinoin) & Antibiotics for Acne: Good or Bad?

by Emily Linehan on February 28, 2020

Using medications to treat acne is commonplace these days, but it’s important to understand that medications are not a permanent solution! 

Using medications like Accutane (isotretinoin) or taking antibiotics for acne is merely putting a “bandaid” over the situation. 

You can avoid the downfalls of using these 2 medications for long-term acne treatment by learning more about how they work.  

Taking Accutane for Acne & Accutane Side Effects

If you’re not familiar with Accutane, it’s a high dose of Vitamin A that requires careful monitoring (high levels of Vitamin A can be toxic.) 

Accutane works by shutting off your oil glands. By stopping oil production, Accutane eliminates acne-causing bacteria’s primary sense of food, allowing your skin to clear. 

Sounds pretty good so far, but I’m afraid that’s not the end of it. 

There’s a reason why you rarely hear of a person having one course of Accutane and staying clear for life. Even if they have, they were most likely a male in their early twenties who is no longer experiencing hormonal changes. 

The same can’t be said for us women!

The truth is that Accutane doesn’t address the root cause of acne (the hyper-shedding of skin cells).

In fact, in approximately 9 months to the day that a course of Accutane has ended, your oil glands will begin producing oil again and you’ll experience new breakouts (oftentimes worse than before.) 

Other Potential Risks & Accutane Side Effects 

Other risks and side effects of taking Accutane for extended periods of time include:

  • Liver damage
  • Weakened bones
  • Joint & muscle pain
  • Depression & suicidal thoughts
  • IBS & ulcerative colitis
  • Birth defects (if you are pregnant)

Can I Start the Clear Skin Program While Taking Accutane? 

Yes. If you are on Accutane, we can still start you on the Emme Diane Clear Skin Program. 

It’s important to know that you will not be able to use any of the active acne treatment products (such as the clarifying serum and acne eraser) until after your course of Accutane is complete. 

However, we can certainly keep your skin more hydrated in the meantime. This way, when you complete your course of Accutane, you’ll already be on the right track.  

Taking Antibiotics for Acne & The Side Effects

Antibiotics seem like the easy, cure-all for acne… but not quite.

Just like Accutane, taking antibiotics for acne only addresses the issue of acne bacteria and not the root cause. 

Your skin may clear some while taking antibiotics but as soon as you stop, it’s back to breakouts!

Other Potential Risks & Side Effects

Long-term antibiotic use can be detrimental to your health. Antibiotics affect your gut health and kill off the intestinal flora that are essential for a healthy immune system. 

If you take a few days of antibiotics to clear your skin and stop as soon as your skin clears, you are building a resistance to the antibiotic. This makes it ineffective to kill bacteria. 

Becoming resistant to bacteria-killing antibiotics is dangerous! If you contract a dangerous infection and are resistant to the type of antibiotic that is needed to kill it, this can become a serious medical situation. 

When taking antibiotics for acne, follow the dosage instructions as prescribed. Talk with your doctor about how and when to stop them. 

Can I Start the Clear Skin Program While Taking Antibiotics?

Yes. We can start you on the Emme Diane Clear Skin Program while you are on antibiotics, but for advice on when to end the course of antibiotics, you will need to refer to the prescribing physician. Remember, it is not necessary to be on antibiotics to clear your skin!

LEAVE A COMMENT

Please note, comments must be approved before they are published


BACK TO TOP